Over the counter (OTC) drug use is incredibly common. According to the Pharmacy Times, almost nine out of ten U.S. adults take OTC medications on a regular basis, adding up to 260 million users. And OTC drugs are so readily available and easy to access, it can be hard to remember that they come with hazards as well as benefits. Prescription or not, they’re still medications, and need to be used with care.
Overuse is only one of the risks associated with OTC medications: Even taking the recommended dose of a common drug like acetaminophen can cause adverse effects or interact with medications you are already taking. And OTC drugs can even have interactions with other OTC medications. In addition, when people self-medicate with OTC drugs, they may be missing the root cause of their discomfort, which may be serious. That’s why pharmacists advise caution when taking certain OTC meds. Read on to find out about five of them.
READ THIS NEXT: Never Take These 2 Common OTC Medications at Once, Experts Warn.
While laxatives are considered safe for treating occasional constipation, this OTC medication can cause problems in more than one way. “If taken incorrectly for longer than the prescribed treatment period, [laxatives] can lead to complications, like weight loss and possible damage to structures in the intestines responsible for digestion and absorption of nutrients,” says Kashmira Govind, PharmD, a pharmacist for the Farr Institute.
Laxatives can also interact with other medications, warns the Mayo Clinic, and can be dangerous “if constipation is caused by a serious condition, such as appendicitis or a bowel obstruction.”
You may think nothing of popping a Tylenol (one popular brand of acetaminophen) to ease pain or bring down a fever. But just because it’s a commonly used, well-known OTC drug doesn’t mean you shouldn’t exercise caution.
“If you take [acetaminophen] often, and with alcohol, it could cause liver damage,” Govind says. According to Harvard Health, this is because “The body breaks down most of the acetaminophen in a normal dose and eliminates it in the urine. But some of the drug is converted into a byproduct that is toxic to the liver.” When taken excessively at one time or over a period of time, they explain, that can add up to a toxic load your body can’t handle.
Non-steroidal anti-inflammatory drugs (NSAIDs) are another type of pain reliever and fever reducer that can have dangerous effects when taken too often.
“Non-aspirin NSAIDs can increase the chance of heart attack or stroke,” warns the Cleveland Clinic. “This risk may be greater if you have heart disease or risk factors (for example, smoking, high blood pressure, high cholesterol, diabetes) for heart disease.” The site adds that the risk “can occur early in treatment and may increase with longer use.”
Aspirin has long been known not just as a way to address pain and fever, but as a potential tool to manage cardiovascular problems. But the Food and Drug Administration (FDA) warns: “Every prescription and over-the-counter medicine has benefits and risks—even such a common and familiar medicine as aspirin. Aspirin use can result in serious side effects, such as stomach bleeding, bleeding in the brain, and kidney failure.”
“We have since learned that in an era where we control hypertension and high cholesterol better for primary prevention, aspirin may be only minimally beneficial with an increased bleeding risk, especially for older adults,” Boback Ziaeian, MD, PhD told UCLA Health—although the site adds that “this new advice applies only to primary prevention in people without known cardiovascular disease.”
For more health news sent directly to your inbox, sign up for our daily newsletter.
Because they’re so easy to access, many people don’t realize that taking dietary supplements can be dangerous. But according to a study published by the New England Journal of Medicine, “An estimated 23,000 emergency department visits in the United States every year are attributed to adverse events related to dietary supplements.”
“Dietary supplements can often interact with prescription medication you may be taking,” Govind warns. “For example, St John’s Wort is commonly sold as a ‘natural’ remedy for many conditions like depression, menopausal symptoms, etc., will interact with medications like oral contraceptives, antidepressants, etc.”
If you have questions or concerns about the OTC medications you use, check in with your local pharmacist, or your primary care provider.